Georgia, 2008Wildfire in Georgia, May 20, 2008
May 20, 2008 · NWS JAX · 1 event in 1 county or zone
A swath of dry air extended over the region and breezy winds of 15 to 25 mph fueled fire development as temperatures soared into the 90s. Red Flag Warnings were in effect.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A swath of dry air extended over the region and breezy winds of 15 to 25 mph fueled fire development as temperatures soared into the 90s. Red Flag Warnings were in effect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 20, 8:30 AM EST, 4 hours earlier.
Area forecast discussion, May 20, 8:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT TUE MAY 20 2008
.PUBLIC UPDATE...
OLD FRONTAL BOUNDARY EXTENDS ACROSS NORTH-CENTRAL FLORIDA AND THIS
FEATURE COUPLED WITH ELEVATED DEWPOINTS IN THE 70S HAS PRODUCED
BROKEN LINE OF SHOWERS. THIS ACTIVITY IS CURRENTLY IMPACTING
AREAS JUST SOUTH OF MARION COUNTY. CERTAINLY CANNOT RULE OUT ACTIVITY
SPREADING INTO OUR SOUTHERN-MOST COUNTIES DURING THE DAY AS
FRONTAL BOUNDARY MEANDERS...THUS WILL MAINTAIN 20/30 PERCENT POPS
ACROSS THIS AREA. ELSEWHERE...DRY CONDITIONS WILL CONTINUE TODAY.
WESTERLY WINDS WILL LIKELY INCREASE TO AROUND 20 MPH WITH GUSTS TO
AROUND 30 MPH MOST LOCALES...AND A LAKE WIND ADVISORY IS IN EFFECT
FOR THE ENTIRE FORECAST AREA. CURRENT FORECAST PACKAGE LOOKS GOOD
WITH MAXIMUM TEMPS BETWEEN 88 AND 92 DEGREES.
&&
.AVIATION...
VFR CONDITIONS THIS TAF PERIOD WITH EXTENSIVE CIRRUS CLOUDS
IMPACTING NEAR KGNV SOUTHWARD. ADDITIONALLY...SCATTERED CU TO DEVELOP
DURING THE LATE MORNING/EARLY AFTERNOON. SURFACE WINDS WILL INCREASE
DURING THE DAY WITH FREQUENT GUSTS TO 25 KNOTS LIKELY.
&&
.MARINE...
WILL CONTINUE SCEC HEADLINES FOR THE NEARSHORE WATERS TODAY AS
FREQUENT GUSTS TO 25 KNOTS WILL IMPACT AREAS CLOSE TO THE COAST. AS
ADVERTISED...SOUTHWEST WINDS WILL INCREASE THIS EVENING AS FRONTAL
BOUNDARY NEARS FROM THE NORTH...WITH SOLID SCA CONDITIONS FOR WINDS
IN THE OFFSHORE ZONES. MAY NEED TO EXPAND THIS TO COVER THE NEARSHORE
AS WELL...BUT FOR NOW WILL KEEP SCEC WORDING...WITH THE ANTICIPATION
OF HIGHER WINDS REMAINING CONFINED TO WATERS BEYOND 20 NM.
&&
.FIRE WEATHER (PER MIDNIGHT SHIFT)...
HAVE UPGRADED WATCH AND ISSUED A RED FLAG WARNING FOR WINDS AND LOW
RH ACROSS ALL OF NORTHEAST FLORIDA THIS AFTERNOON. MINIMUM RELATIVE
HUMIDITIES OF 25 TO 30 PERCENT WILL COMBINE WITH WINDY CONDITIONS TO
CREATE THE FIRE DANGER. SOUTHWEST WINDS SUSTAINED AT 15 TO 20 MPH ARE
LIKELY TO GUST UP TO AROUND 30 MPH THIS AFTERNOON. CLOUDS WILL
APPROACH ON WEDNESDAY AND LIMIT MIXING POTENTIAL THUS FIRE WEATHER
CONCERNS WILL REMAIN CONFINED TO SOUTHERN THREE COUNTIES...WHERE
SUSTAINED WINDS OF 15 MPH ARE EXPECTED TO COMBINE WITH RH VALUES
DIPPING TO AROUND 35 PERCENT. A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR MARION PUTNAM AND FLAGLER COUNTIES WEDNESDAY AFTERNOON.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
SUWANNEE-UNION.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR FLAGLER-MARION-PUTNAM.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
SUWANNEE-UNION.
GA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
AM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EDT
WEDNESDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20
NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20
NM TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM
TO 60 NM OFFSHORE.
&&
.PREVIOUS PUBLIC...
TODAY...MOST OF THE FORECAST AREA WILL REMAIN IN DRY SLOT BETWEEN THE
APPROACHING FRONT OVER THE TENNESSEE VALLEY AND WASHED OUT FRONTAL
ZONE ACRS CENTRAL FLORIDA. WEST TO SOUTHWEST FLOW WILL INCREASE TODAY
WITH BREEZY TO WINDY CONDITIONS EXPECTED WITH SUSTAINED WINDS AROUND
20 MPH WITH FREQUENT GUSTS TO 30 TO 35 MPH AT TIMES THIS AFTERNOON
AND HAVE POSTED A LAKE WIND ADVISORY ACROSS THE ENTIRE FORECAST AREA.
TONIGHT...APPROACHING FRONT FROM THE NORTH WILL PUSH INTO SOUTHEAST
GEORGIA WITH ISOLD STRONG TSTMS LATER TONIGHT WITH GUSTY WINDS
POSSIBLE.
WEDNESDAY...FRONT WILL STALL OVER THE FORECAST AREA WITH STRONG
WESTERLY FLOW ALONG THE BOUNDARY THAT WILL KICK OFF SCTD STRONG TO
POSSIBLY SVR TSTMS...MAINLY DURING THE AFTERNOON HOURS. CONVECTION
WILL REMAIN CONFINED TO SERN GA AND NRN FL ALONG THE I-10 CORRIDOR.
AGAIN WEST WINDS WILL BECOME BREEZY DURING THE DAY WITH GUSTS INTO
THE 25 TO 30 MPH RANGE...SOUTH OF THE FRONTAL BOUNDARY.
WED NIGHT...MID LEVEL RIDGE BUILDING IN BEHIND THE FRONTAL BOUNDARY
SHOULD END ANY CONVECTION DURING THE EVENING HOURS WITH FAIR SKIES
EXPECTED OVERNIGHT.
THURSDAY...A MORE MOIST SOUTHWEST FLOW RETURNING ON THE BACK SIDE OF
THE RIDGE WILL RE-INTRODUCE ISOLD TO SCTD SHOWERS AND TSTMS BY THE
AFTERNOON HOURS ACRS THE FORECAST AREA.
.LONG TERM...FRIDAY THROUGH MONDAY...
FRIDAY...CONTINUED MOIST SOUTHWEST FLOW WILL CONTINUE SCTD SHOWERS
AND TSTMS ACRS THE REGION...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.
SATURDAY...MODELS HAVE SLOWED THE PROGRESSION OF THE BACK DOOR COLD
FRONTAL PASSAGE FROM FRIDAY INTO SATURDAY AND SCTD TO NUMEROUS
SHOWERS AND TSTMS CAN BE EXPECTED WITH LOCALLY HEAVY RAINFALL AT
TIMES.
SUNDAY AND MONDAY...COOLER AND DRIER HIGH PRESSURE RIDGE BUILDS OVER
THE FORECAST AREA WITH ONSHORE FLOW. ISOLD COASTAL SHOWER WILL BE
POSSIBLE BUT MAINLY DRY CONDITIONS ARE EXPECTED WITH MAX TEMPS INTO
THE LOWER TO MID 80S AND MIN TEMPS IN THE LOWER TO MID 60S.
&&
ECZHazardous weather outlook, May 20, 3:40 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 AM EDT TUE MAY 20 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
440 AM EDT TUE MAY 20 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
THIS EVENING FOR ALL OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO AROUND 20 MPH THIS
AFTERNOON WITH PEAK WIND GUSTS TO 30 TO 35 MPH AT TIMES.
DANGEROUS FIRE WEATHER CONDITIONS WILL EXIST ACROSS NORTHEAST
FLORIDA THIS AFTERNOON DUE TO GUSTY WINDS AND DRY CONDITIONS.
ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL
BE POSSIBLE TONIGHT ACROSS SOUTHEAST GEORGIA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REGION ON WEDNESDAY...MAINLY FROM THE I-10 CORRIDOR
NORTHWARD INTO SOUTHEAST GEORGIA.
GUSTY WEST WINDS OF 20 MPH WITH GUSTS TO 30 MPH WILL BE POSSIBLE
ON WEDNESDAY ACROSS PORTIONS OF NORTHEAST FLORIDA SOUTH OF THE
I-10 CORRIDOR AND THIS WILL CONTRIBUTE TO CONTINUING DANGEROUS
FIRE WEATHER CONDITIONS THERE.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY.
SCATTERED STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE ON FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
Wildfire, Brantley
- When
- May 20, 12:30 PM EST
- Where
- Brantley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.197, -81.982 (the zone’s center; the record gives no point)
The Brantley County Emergency Manager reported a wildfire near Waynesville. Fire crews were combating the blaze at the time of the report. The smoke plume from the fire was evident on Doppler Radar.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$135,000 · 1.75 in hail · 89 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Hail and Damaging Winds in Alabama, May 20, 2008$47,000 · 1.25 in hail · 28 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 20, 20082.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 20, 2008$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97951.